Home / News / 10 people hospitalized after getting insulin instead of flu shot

10 people hospitalized after getting insulin instead of flu shot

A clinical care facility in Oklahoma is under investigation after wrongfully giving insulin shots instead of flu vaccines to 10 patients.

Eight residents and two employees at Jacquelyn House, which serves people with intellectual and developmental disabilities, were affected, according to Sgt. Jim Warring of the local police department, who spoke to CNN.

First responders arrived at the scene Wednesday afternoon and “found . . . multiple unresponsive people,” said Chief Tracy Roles during a later news conference.

Warring said that the incapacitated patients “were not able to explain the issues,” adding that “many of them are not vocal and not able to walk.”

Roles continued, “All these people are symptomatic, lying on the ground, needing help, but can’t communicate what they need,” Roles said, then added praise for the emergency services staff for “identifying the problem.”

The pharmacist who injected the insulin was a contractor and went to the facility on Wednesday to administer the flu shot to residents and employees, Rebecca Ingram, CEO of AbilityWorks, which owns the clinic, said in a statement. Ingram did not immediately confirm their residents and employees had been injected with insulin, but said authorities were looking into the “cause of the reactions to the injections.”

“I’ve never seen where there’s been some sort of medical misadventure to this magnitude,” said Roles. “It could have been a lot worse.”

The Oklahoma State Department of Health is investigating Jacquelyn House’s handling of the matter, said Tony D. Sellars, their director of communications. He added that there is “no reason to suggest” that the care center was aware of or could have prevented the accident.

An overdose of insulin leads to a condition called hypoglycemia, or low blood sugar, which causes a range of symptoms mild to deadly, including dizziness, profuse sweating, extreme fatigue, blurred vision, irregular heartbeat, seizures, unconsciousness and coma, according to the National Institutes of Health. Treatment involves raising the blood sugar through consuming sweet or carbohydrate-heavy foods, taking glucose tablets or gel or, in severe cases, a glucagon injection.

ViaNyPost

About coolgnvj_thenewsspace

Check Also

Chile plans to rewrite constitution amid mass protests

ShareTweetPinGoogle+LinkedIn0shares Qi Wireless Car Charger with Auto Clamping Car Travel Bed Camping Inflatable Sofa WITHOUT …

Leave a Reply

Your email address will not be published. Required fields are marked *

shares